Alert archive / Michigan / Beach Hazards Statements in 2024

Beach Hazards Statement 7, NWS Grand Rapids, MI

June 17, 2024Mason County, Muskegon County, Oceana County, Michigan

NWS Grand Rapids, MI issued this beach hazards statement at Jun 17, 2024, 3:22 PM EDT for Mason County, Muskegon County, Oceana County, Michigan. It took effect at Jun 18, 2024, 8:00 AM EDT. It was in force for 31 hr.

The area

The counties it named.

The facts

Issued
Jun 17, 2024, 3:22 PM EDT (19:22 UTC)
In effect from
Jun 18, 2024, 8:00 AM EDT
Expired
Jun 19, 2024, 2:38 PM EDT
In force
31 hr
Issued by
NWS Grand Rapids, MI

Counties Mason County, MI, Muskegon County, MI, Oceana County, MI

The radar

The Grand Rapids radar (KGRR), 102 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2024-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1995 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2024-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1995 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1042 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

865 
WHUS43 KGRR 171922
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
322 PM EDT Mon Jun 17 2024

MIZ037-043-050-180330-
/O.NEW.KGRR.BH.S.0007.240618T1200Z-240619T2000Z/
Mason-Oceana-Muskegon-
322 PM EDT Mon Jun 17 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM TUESDAY MORNING THROUGH
WEDNESDAY AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana and Muskegon counties.

* WHEN...From Tuesday morning through Wednesday afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...The southern side of any structures will be
  the most dangerous areas with the southwest winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
8 follow-up statements
978 
WHUS43 KGRR 180307
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1107 PM EDT Mon Jun 17 2024

MIZ037-043-050-181115-
/O.CON.KGRR.BH.S.0007.240618T1200Z-240619T2000Z/
Mason-Oceana-Muskegon-
1107 PM EDT Mon Jun 17 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT
TUESDAY THROUGH WEDNESDAY AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana and Muskegon counties.

* WHEN...From 8 AM EDT Tuesday through Wednesday afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...The southern side of any structures will be
  the most dangerous areas with the southwest winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
595 
WHUS43 KGRR 180754
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
354 AM EDT Tue Jun 18 2024

MIZ037-043-050-181600-
/O.CON.KGRR.BH.S.0007.240618T1200Z-240619T2000Z/
Mason-Oceana-Muskegon-
354 AM EDT Tue Jun 18 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH WEDNESDAY AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana and Muskegon counties.

* WHEN...From 8 AM EDT Tuesday through Wednesday afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...The southern side of any structures will be
  the most dangerous areas with the south to southwest winds.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
947 
WHUS43 KGRR 181515
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1115 AM EDT Tue Jun 18 2024

MIZ037-043-050-182315-
/O.CON.KGRR.BH.S.0007.000000T0000Z-240619T2000Z/
Mason-Oceana-Muskegon-
1115 AM EDT Tue Jun 18 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH WEDNESDAY
AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana and Muskegon counties.

* WHEN...Through Wednesday afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...The southern side of any structures will be
  the most dangerous areas with the south to southwest winds..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
723 
WHUS43 KGRR 181924
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
324 PM EDT Tue Jun 18 2024

MIZ037-043-050-190330-
/O.CON.KGRR.BH.S.0007.000000T0000Z-240619T2000Z/
Mason-Oceana-Muskegon-
324 PM EDT Tue Jun 18 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH WEDNESDAY
AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana and Muskegon counties.

* WHEN...Through Wednesday afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...The southern side of any structures will 
  be the most dangerous areas with the south to southwest winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
052 
WHUS43 KGRR 190154
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
954 PM EDT Tue Jun 18 2024

MIZ037-043-050-191000-
/O.CON.KGRR.BH.S.0007.000000T0000Z-240619T2000Z/
Mason-Oceana-Muskegon-
954 PM EDT Tue Jun 18 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH WEDNESDAY
AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana and Muskegon counties.

* WHEN...Through Wednesday afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...The southern side of any structures will be
  the most dangerous areas with the south to southwest winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
258 
WHUS43 KGRR 190732
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
332 AM EDT Wed Jun 19 2024

MIZ037-043-050-191545-
/O.CON.KGRR.BH.S.0007.000000T0000Z-240619T2000Z/
Mason-Oceana-Muskegon-
332 AM EDT Wed Jun 19 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana and Muskegon counties.

* WHEN...Through this afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
845 
WHUS43 KGRR 191441
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1041 AM EDT Wed Jun 19 2024

MIZ037-043-050-192000-
/O.CON.KGRR.BH.S.0007.000000T0000Z-240619T2000Z/
Mason-Oceana-Muskegon-
1041 AM EDT Wed Jun 19 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana and Muskegon counties.

* WHEN...Until 4 PM EDT this afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
144 
WHUS43 KGRR 191838
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
238 PM EDT Wed Jun 19 2024

MIZ037-043-050-191945-
/O.CAN.KGRR.BH.S.0007.000000T0000Z-240619T2000Z/
Mason-Oceana-Muskegon-
238 PM EDT Wed Jun 19 2024

...BEACH HAZARDS STATEMENT IS CANCELLED...

The waves have subsided below 4 feet so the beach hazards
statement has been cancelled.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Jun 17, 3:16 PM EDT, 6 minutes earlier. Its key messages:

  • Hot and humid with p.m. chances for storms through Tuesday
  • Heat, humidity, predominantly dry Wednesday through Saturday
  • Unsettled beginning Saturday then cooler beginning Sunday
Area forecast discussion, Jun 17, 3:16 PM EDT, 6 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
316 PM EDT Mon Jun 17 2024

.KEY MESSAGES...

- Hot and humid with p.m. chances for storms through Tuesday

- Heat, humidity, predominantly dry Wednesday through Saturday

- Unsettled beginning Saturday then cooler beginning Sunday

&&

.DISCUSSION...
Issued at 315 PM EDT Mon Jun 17 2024

- Hot and humid with p.m. chances for storms through Tuesday

No changes will be made to the going Heat Advisory with this
forecast package.

We have had a few isolated cells pop up this afternoon along a
line of slightly enhanced convergent flow roughly from south of
Grand Rapids to Saginaw Bay away from the Lake Michigan shoreline.
This slightly enhanced convergence looks like it is the result of
the flow off of the lake, but not a lake breeze with SW flow. This
is interacting with an atmosphere with 3500 J/kg of MU CAPE
available. Obviously plenty of instability, but little to no shear
under the upper ridge to help sustain any updrafts. Thus far, we
have had some winds of 30 mph out of cells. These will continue to
be possible through sunset, when any leftover convection should
come to an end.

The potential for additional diurnal convection looks a little
better for Tuesday afternoon and evening as compared to this
afternoon. Instability looks to be a little less tomorrow
afternoon, but values will still be up around 3150 J/kg. The
difference for Tuesday afternoon is that a short wave riding up
the backside of the upper ridge is forecast to move through the
area Tuesday afternoon. This will provide as a better focus for
convective development. Deep layer shear is still expected to be
quite low around 15-20 knots, so we are anticipating pulse type
storms with some small hail, winds to 40 mph, and locally heavy
downpours.

Once again, convection should come to an end toward sunset Tuesday
evening.

- Heat, humidity, predominantly dry Wednesday through Saturday

No substantive changes to the forecast. We continue to expect highs
in the low 90s and maximum apparent temperatures in the upper 90s.
The Heat Advisory looks good at least through Friday with decent
prospects for eventually expanding this into Saturday. As noted
previously, there are slightly better chances for showers and storms
farther north towards US-10 in the Wednesday into Thursday
timeframe, but overall chances remain low.

- Unsettled beginning Saturday then cooler beginning Sunday

We continue to see a signal for a pattern change over the weekend.
There are timing differences with the approach of an upper PV max
and attendant cold front and convection. Some guidance has this as
early as Saturday afternoon while other guidance has this as late as
Sunday afternoon. Generally speaking, is is hard to transition out
of hot spells like these without some type of severe weather. Even
if convection was to move through our area Sunday morning around the
time of minimum diurnal instability, there still could be plenty of
residual conditional instability given the very ripe, warm and humid
airmass we will have developed over the preceding days.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 142 PM EDT Mon Jun 17 2024

Continued previous strategy of keeping VCSH in TAFs this
afternoon. So far this afternoon, we have seen very spotty and
short-lived showers and thunderstorms. Expect this to continue,
meaning that the chances of a terminal experiencing a direct hit
from a storm are low. If it did happen, the duration would be less
than half an hour given the isolated nature and fast motion of
thunderstorm cells.

&&

.MARINE...
Issued at 315 PM EDT Mon Jun 17 2024

We are issuing a Small Craft Advisory and Beach Hazards Statement
for the northern half of the lakeshore starting Tuesday morning,
going through most of Wednesday.

The better gradient between the sfc ridge to our SE, and the low
to our NW will be located over the northern half of our
nearshore/lakeshore areas. It looks to be strong enough to
generate 3-5 ft waves from around Whitehall to Manistee,
especially near Little and Big Sable Points. This will continue
into much of Wednesday, before the gradient weakens enough to not
require them.

The rest of the work week looks like it will be calmer with a
weaker gradient in place. The gradient is not forecast to tighten
up until toward Saturday as a front approaches.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Air Quality Alert until midnight EDT tonight for MIZ037-043-050-
     056-064-071.
     Beach Hazards Statement from Tuesday morning through Wednesday
     afternoon for MIZ037-043-050.
     Heat Advisory until 8 PM EDT Friday for MIZ043>046-050>052-
     056>059-064>067-071>074.
MARINE...Small Craft Advisory from 8 AM Tuesday to 4 PM EDT Wednesday for
     LMZ847>849.

&&

DISCUSSION...NJJ/TJT
AVIATION...TJT
MARINE...NJJ
Hazardous weather outlook, Jun 17, 11:25 AM EDT, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
1125 AM EDT Mon Jun 17 2024

MIZ037>040-043>046-050>052-056>059-064>067-071>074-180800-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1125 AM EDT Mon Jun 17 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Heat indices will increase up to around 100 degrees this afternoon.
This will create the potential for heat related illnesses.

Isolated thunderstorms will be possible this afternoon and evening
for areas away from Lake Michigan. Severe weather is not expected.
Locally heavy downpours with slow moving storms will be the main
threat, along with lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Prolonged impacts of heat and humidity this week will increase
potential for heat related illnesses.

Isolated thunderstorms will be possible mainly during the afternoon
and evening hours for areas away from Lake Michigan. Severe weather
is not expected. Locally heavy downpours with slow moving storms
will be the main threat, along with lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected to be needed.

LMZ844>849-180800-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1125 AM EDT Mon Jun 17 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Winds and waves will increase on Tuesday, and will produce hazardous
conditions for swimmers and boaters north of Muskegon into
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected to be needed.

In the hours before

Local storm report, Jun 17, 1:38 PM EDT, 1 hour 44 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
138 PM EDT Mon Jun 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     Tstm Wnd Dmg     2 SW Comstock           42.27N 85.54W
06/16/2024                   Kalamazoo          MI   Public

            Multiple photos of trees down across the
            Kalamazoo and Portage area. Time estimated
            by radar indicated downburst, initial power
            outage reports, and KAZO ASOS wind
            observation of 76mph.

1115 PM     Tstm Wnd Dmg     3 N Portage             42.24N 85.58W
06/16/2024                   Kalamazoo          MI   Public

            Multiple photos of trees down across Portage
            and southern Kalamazoo area. Time estimated
            by radar indicated downburst and initial
            power outage reports.

&&
Local storm report, Jun 17, 2:03 PM EDT, 1 hour 19 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
203 PM EDT Mon Jun 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     Tstm Wnd Dmg     Keeler                  42.11N 86.17W
06/16/2024                   Van Buren          MI   Public

            Photos of multiple trees down across Keeler
            Township. Time estimated by radar.

&&
Local storm report, Jun 17, 2:18 PM EDT, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
218 PM EDT Mon Jun 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     Tstm Wnd Dmg     1 N Lawton              42.18N 85.85W
06/16/2024                   Van Buren          MI   Public

            Trees down with radar indicated microburst.
            Corroborated with Consumers Energy Power
            outages.

&&

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:06 PM EDTSpecial Weather StatementGRRAllegan, Muskegon, Ottawa, Van Buren84 min
Jun 16, 8:23 PM EDTSevere Thunderstorm WarningGRRAllegan, Ottawa, Van Buren67 min
Jun 16, 9:11 PM EDTSevere Thunderstorm WarningGRRKent, Ottawa49 min
Jun 16, 9:34 PM EDTSevere Thunderstorm WarningGRRVan Buren41 min
Jun 16, 9:52 PM EDTSevere Thunderstorm WarningGRRAllegan, Barry, Kalamazoo53 min
Jun 16, 10:00 PM EDTTornado Warning Tornado observedGRRAllegan, Kalamazoo, Van Buren14 min
Jun 16, 10:23 PM EDTSevere Thunderstorm WarningGRRCalhoun, Eaton67 min
Jun 16, 10:41 PM EDTSevere Thunderstorm Warning Considerable damage threatGRRBarry, Kalamazoo49 min
Jun 16, 11:04 PM EDTSevere Thunderstorm WarningGRRKalamazoo, Van Buren56 min
Jun 16, 11:21 PM EDTSevere Thunderstorm WarningGRRCalhoun, Eaton, Ingham, Jackson39 min
Jun 16, 11:30 PM EDTSevere Thunderstorm WarningGRRCalhoun, Kalamazoo60 min
Jun 17, 12:02 AM EDTAreal Flood AdvisoryGRRKalamazoo8 hr
Jun 17, 1:29 AM EDTAreal Flood WarningGRRKalamazoo8 hr
Jun 17, 2:24 AM EDTSpecial Weather StatementGRRBarry66 min
Jun 17, 3:04 AM EDTHeat AdvisoryGRRAllegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 13 more6 days
Jun 17, 5:15 AM EDTAreal Flood AdvisoryGRRCalhoun, Jackson6 hr
Jun 17, 5:24 AM EDTAreal Flood AdvisoryGRRClinton, Ingham6 hr
Jun 17, 3:23 PM EDTSmall Craft AdvisoryGRR47 hr
Jun 17, 7:07 PM EDTSpecial Weather StatementGRRKent38 min
Jun 17, 7:36 PM EDTSpecial Weather StatementGRRGratiot54 min

Nearby

Beach Hazards Statements in Michigan, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.